[Article updated on 19/09/2023]
For several years now, we have been interested in the links between drug therapy and our diet.
Before reading on
I’m not an expert in this field, but I am passionate about nutrition and health.
The articles you’ll find on my site are the result of in-depth research that I’d like to share with you. However, I would like to stress that I am not a health professional and that my advice should in no way replace that of a qualified physician. I’m here to guide you, but it’s important that you consult a professional for specific questions or medical concerns. Your well-being is important. So be sure to consult the appropriate experts and take the best possible care of yourself.
Between health consequences and interactions to be avoided, cases are frequent. It is therefore undeniable to always be vigilant about the effects linked to medications.
Understanding the adverse effects of treatments on weight
It is very common to observe, for a certain number of patients undergoing treatment, effects on their weight (gain/loss). Beyond iatrogenic weight gain, these medications are a real obstacle to weight loss. Some patients are discouraged and do not know how to overcome this problem. In addition, they are very little informed about the side effects of their treatment, and are therefore not able to adopt new habits, particularly eating habits.
It is therefore a reality that medications can be the cause of weight gain.
How to explain this phenomenon ?
We can retain six plausible explanations:
- Decrease in energy expenditure;
- Increase in adipose tissue, due to additional stimulation of insulin secretion;
- Increased appetite;
- Increased thirst leading to consumption of sugary drinks;
- Water retention;
- An alteration in taste leading to excessive ingestion of food.
Examples of interactions between drugs and adverse effects
Psychotropic medications (antidepressants and antipsychotics)
These medications can cause a slowed metabolism, increased appetite, reduced activity, and hormonal changes.
Endocrine disruption: Psychotropic drugs disrupt signals related to feelings of hunger and fullness in the hypothalamus. This disruption produces an orexigenic effect, that is to say it stimulates the appetite and reduces energy expenditure.
The role of insulin is to bring glucose into the cells of the body, notably the muscles, adipose tissues and the liver where it will be transformed and stored. The secretion of insulin promotes the storage of fats in the body.
In the context of diabetes, we generally find sugar in the urine, glycosuria. This phenomenon is explained by the absence of insulin which therefore does not allow the penetration of glucose into the cells. Thus, putting people on insulin in cases of diabetes tends to make this phenomenon of glycosuria disappear. Glucose is finally absorbed by cells, leading to weight gain.
It is therefore necessary for the patient to adopt a new lifestyle compatible with their insulin doses.
Beta-blockers are used in cardiology, particularly in the treatment of high blood pressure, angina, and heart rhythm disorders. Beta blockers reduce by half the effect of thermogenesis after a meal, leading to the storage of fat in the body and thus weight gain. Thermogenesis helps regulate body temperature by burning fat. It allows weight regulation and stabilization.
Initially, taking corticosteroids will increase the feeling of hunger, and therefore potentially promote hyperphagia. In the short term, patients often complain of stomach pain, mood changes, and changes in menstrual cycles in women.
Beyond 2/3 months of treatment, hyperinsulinaemia (increased insulin secretion caused by insulin resistance) can be observed in 40 to 60% of patients.
Hyperinsulinaemia causes muscle wasting, promotes fat storage, and causes a redistribution of fat cells (lipodystrophy observed in the face)
These can promote weight gain through water retention (edema). In fact, the dilation of blood vessels linked to the effects of the drug helps slow blood pressure. However, the vessels become less watertight, which leads to an effusion of plasma into the interstitial fluid, thus forming edema.
In addition to the deleterious effects that these treatments have on our physical health, mental health remains no less impacted.
The most common and proven consequence is dependence. This is particularly the case when taking psychotropic drugs such as antidepressants, anyolites, neuroleptics, hypnotics, regulators in the context of bipolar disorder. The subject tends to develop an addiction very quickly which can alter his moods. Psychological follow-up is important in order to alleviate the devastating consequences linked to the phenomenon of dependence.
Drug/food interactions to avoid
Beyond the impact of medications on our metabolism, interaction with certain foods can have several effects:
- Decrease in the action of the drug;
- Increased action of the drug;
- Increase in certain side effects.
Vitamin K and taking anticoagulants:
Vitamin K is essential in the process of blood clotting, bone mineralization and cell growth. It is present in our diet and the requirements are quite low (45 micrograms for an adult and 10 micrograms for a child).
AVK (anti-vitamin K) have a role as blood thinners, they are particularly used in the context of cardiovascular pathologies.
Vitamin K is mainly present in large quantities in green vegetables such as green cabbage, Brussels sprouts, broccoli, salad, etc. It is also found in fish, dairy products, liver.
During this treatment it is therefore fundamental to adjust the amounts of vitamin K ingested according to the dose of AVK prescribed. Sudden cessation of vitamin K intake can cause an overdose of the drug and therefore hypocoagulability. Conversely, an excess of vitamin K reduces the effectiveness of treatment, which can lead to thrombosis. In this case, the dosage must be increased.
Omega 3 acids have a similar effect to VKAs, so their interaction can increase the risk of bleeding.
Citrus fruits and anti-inflammatories/aspirin
Taking anti-inflammatory drugs or aspirin combined with consumption of citrus fruits (lemon, grapefruit, orange) causes stomach pain such as gastric reflux or burning.
Grapefruit and its interactions
Consuming grapefruit while taking anti-cholesterol medications such as simvastatin or atorvastatin can increase its absorption and have serious muscular consequences.
As with taking immunosuppressants, the simultaneous consumption of grapefruit is not without consequences on the kidneys.
Calcium and antibiotics
Overconsumption of dairy products (cheese, yogurt, milk) reduces the impact of antibiotics. The calcium present in dairy products forms an insoluble complex with the antibiotic, thus altering its effectiveness.
Licorice and hypertension
It is proven that licorice causes an increase in blood pressure; in cases of chronic hypertension, it is preferable to limit the consumption of licorice and aniseed products.
Interactions between alcohol consumption and medications are very common. They are found in particular when taking anxiolytics such as benzodiazepines, analgesics, medications based on codeine, tramadol, neuroleptics, antidepressants… in addition, all medications that reduce alertness.
These medications modify the psychological state and in particular concentration, so, when they interfere with alcohol, the effects are amplified in particular by an increase in drowsiness.
In addition to drowsiness, other metabolic changes such as an increase in heart rate, palpitations, sweating, anxiety, nausea, vomiting should be noted.
Combining alcohol with nonsteroidal anti-inflammatory drugs can cause heartburn and gastroesophageal reflux.
Caffeine-based drinks have a reducing effect on the effectiveness of medications such as tranquilizers or hypnotics. In addition, caffeine can negatively impact certain pathologies including asthma. As part of the treatment for asthma, a theophylline-type bronchodilator is administered to open the airways. The caffeine present in coffee is similar to theophylline, so taking coffee and an anti-asthma together can amplify the side effects associated with the treatment.
Tea and iron supplementation
THE tea is known to reduce the assimilation of iron in our body. Therefore, in case of iron supplementation, it is preferable not to consume tea for the following two hours. Tannins, present in iron, reduce iron absorption by 70%.
Generally speaking, it is always preferable to discuss the different effects and interactions of medications with a healthcare professional in order to mitigate any risks. Interactions between drugs can also be dangerous for the patient’s health. In the context of iatrogenic weight gain, support from health professionals seems important.